Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 137, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 26, 2018, 8:08 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 8:08 PM MDT (02:08 UTC)
- Expired
- Aug 26, 2018, 11:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted.
465 WGUS55 KFGZ 270208 FFWFGZ AZC017-270500- /O.NEW.KFGZ.FF.W.0137.180827T0208Z-180827T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 708 PM MST SUN AUG 26 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Navajo County in north central Arizona... * Until 1000 PM MST * At 706 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Highway 180 near mile markers 320 and 325. This includes the following streams and drainages...Cottonwood Wash...Hay Hollow Draw...Milky Wash...Little Milky Wash...Silver Creek...Mexican Hollow Wash...Little Colorado River...Jim Camp Wash...Carr Lake Draw and Puerco River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3469 10985 3473 11006 3488 11004 3489 10985 $$ TM
1 follow-up statement
484 WGUS75 KFGZ 270452 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 952 PM MST SUN AUG 26 2018 AZC017-270501- /O.EXP.KFGZ.FF.W.0137.000000T0000Z-180827T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Navajo- 952 PM MST SUN AUG 26 2018 ...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 1000 PM MST... The heavy rain has ended. Flood waters have receded along highway 180 near mile markers 320 and 325. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3469 10985 3473 11006 3488 11004 3489 10985 $$ TM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:15 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 26, 4:15 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 315 PM MST Sun Aug 26 2018 .SYNOPSIS...Isolated showers and thunderstorms will come to an end during the evening hours. Starting Monday, drier air moving across Arizona will lead to a significant downturn in shower and thunderstorm activity through much of the coming week. && .DISCUSSION...Over the coming days low pressure to the north of Arizona combined with high pressure over Texas/New Mexico will produce a drying southwest flow. The result will be a distinct downturn in shower and thunderstorm activity across northern Arizona this week. The remainder of this afternoon and tonight...Monsoon moisture will linger across northern Arizona resulting in isolated showers and thunderstorms. Enough vertical wind shear and instability exists for a few of these storms to become organized and severe with the main threat being hail up to quarter size. All activity is expected to come to an end by mid evening. Monday through Friday...A drying southwest flow will become established across northern Arizona. For the most part this drying will spell the end for shower and thunderstorm activity across the area. The only exception may be the White Mountains region where a very slight chance of storms will continue on Monday and then reemerge on Friday. The stronger southwest flow aloft will result in breezy conditions at times through the week with the strongest of these winds on Monday where gusts approaching 30 mph could be observed. Otherwise, near normal temperatures and just a few afternoon fair weather cumulus. Labor Day weekend...Models are showing some moisture increase across northern Arizona over the Labor Day weekend with even deeper moisture just to the south. At this time models are showing little to no shower or thunderstorm activity because the air mass remains to dry in the lower levels and too warm aloft (stable configuration). However, this time of year any hint toward a moisture increase must be respected. Thus, we upped the chance for showers and thunderstorms into the slight chance category for Saturday, Sunday and Labor Day. If you have plans for the Labor Day weekend, keep updated with the latest forecasts through the week. && .AVIATION...For the 00Z package...Mainly VFR conditions for the next 24 hours. Look for isolated thunderstorms ending by 03Z. For Monday, expect mainly clear skies with southwest wind 10-20 kts gusting to 25 kts. A slight chance of a stray storm along the Arizona/New Mexico border Monday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Much drier air will move across northern portions of Arizona on Monday and Tuesday with only a slight chance of storms over the White Mountains. Expect lower humidity and breezy afternoon southwest winds both days. Wednesday through Friday...A drier air mass will bring mostly clear skies to northern Arizona. Other than a few afternoon fair weather cumulus look for locally breezy southwest winds with temperatures near normal for late August. A slight chance for showers and storms will return to the White Mountains on Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 26, 5:39 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
439 PM MST SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 1 S COTTONWOOD 34.73N 112.02W
08/26/2018 YAVAPAI AZ TRAINED SPOTTER
A FLASH FLOOD, PEAKING AT 3', CROSSED THE
INTERSECTION OF 6TH ST AND BOULDER LN AFTER
HEAVY AND PERSISTENT RAINS FELL IN THE
COTTONWOOD REGION.
&&
NLSpecial weather statement, Aug 26, 6:11 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 511 PM MST SUN AUG 26 2018 AZZ011-270045- Chuska Mountains and Defiance Plateau- 511 PM MST SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR A THUNDERSTORM EAST OF GANADO IN APACHE COUNTY UNTIL 645 PM NAVAJO TIME... At 609 PM Navajo time, Doppler radar was tracking a strong thunderstorm 9 miles east of Ganado, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Defiance, Kinlichee Chapter House, Window Rock and St. Michaels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3557 10942 3575 10945 3582 10905 3559 10905 TIME...MOT...LOC 0009Z 260DEG 24KT 3568 10934 TM
Local storm report, Aug 26, 6:32 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
532 PM MST SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 NW COTTONWOOD-VERDE V 34.72N 112.01W
08/26/2018 YAVAPAI AZ LAW ENFORCEMENT
S. CAMINO REAL ROAD WAS CLOSED IMMEDIATELY
NORTH OF THE INTERSECTION WITH E. FIR STREET
DUE TO A 3' PEAK FLASH FLOOD TRAVELING
THROUGH OAK WASH.
&&
NLSpecial weather statement, Aug 26, 7:02 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 602 PM MST SUN AUG 26 2018 AZZ011-270115- Chuska Mountains and Defiance Plateau- 602 PM MST SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR AREAS EAST OF PINE SPRINGS IN APACHE COUNTY UNTIL 715 PM NAVAJO TIME... At 700 PM Navajo time, Doppler radar was tracking a strong thunderstorm 25 miles west of Gallup, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Oak Springs Chapter House. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3531 10924 3549 10927 3553 10905 3532 10905 TIME...MOT...LOC 0100Z 261DEG 29KT 3542 10917 TM
Local storm report, Aug 26, 7:04 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HEAVY RAIN 1 SSE COTTONWOOD-VERDE 34.70N 111.99W
08/26/2018 M2.20 INCH YAVAPAI AZ PUBLIC
PUBLIC REPORT OF 2.2" OF RAIN FELL FROM A
STORM THAT CAUSED FLASH FLOODING IN THE
COTTONWOOD AREA. NICKEL SIZE HAIL WAS ALSO
ESTIMATED FROM THIS STORM. THE DURATION OF
THE HEAVY RAIN EVENT WAS 1 HOUR.
&&
NLLocal storm report, Aug 26, 7:05 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
605 PM MST SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 SSE COTTONWOOD-VERDE 34.70N 111.99W
08/26/2018 M2.20 INCH YAVAPAI AZ PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
SSE COTTONWOOD-VERDE VILLAGE. PUBLIC REPORT
OF 2.2" OF RAIN FELL FROM A STORM THAT
CAUSED FLASH FLOODING IN THE COTTONWOOD
AREA. NICKEL SIZE HAIL WAS ALSO ESTIMATED
FROM THIS STORM. THE DURATION OF THE HEAVY
RAIN EVENT WAS 1 HOUR.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:11 PM MDT | Special Weather Statement | FGZ | Apache | 34 min |
| Aug 26, 7:02 PM MDT | Special Weather Statement | FGZ | Apache | 13 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.